How Safe Are Herbs?
Ellen Kamhi, Ph.D. R.N. THE NATURAL NURSE
Natural Does Not Always mean Safe! Herbs are all natural parts of plants: leaves, flowers, stems, seeds or roots. However, not all herbs are safe. There are several reasons why an herb may be toxic. There are many plants that have poisonous effects on humans. Some can cause death if ingested, or a severe skin rash if touched. Other plants can be mild and edible at some points in their growth cycle, but become toxic at other stages. Allergies are common with certain plants. Modern research has uncovered toxic constituents in a few herbs that have been used historically for medicine. Current dilemmas include the concern of the possibility of interactions between herbal and pharmaceutical drugs, and the abuse of herbs for recreational purposes.
Some plants are highly poisonous. Socrates drank a preparation made from Poison Hemlock (Conium maculatum) to end his life. Poison ivy can cause a severe skin rash on most people who touch it. Ingestion of a single castor bean may be fatal to a child. The shoots of young poke root plants are safe to eat ONLY if boiled 3 times. In fact, poke shoots are the most commonly eaten wild plant in the U.S! Poke Salad festivals are still popular in the South. However, as the plant ages and a streak of red pigment begins to appear along its stem and leaf veins, poke becomes toxic to eat.
Some individuals may have an allergic reaction to any substance that they may come
into contact with. This is also true with herbs. If you tend to be an allergenic individual, start any herbal supplementation program slowly. Take a minimum dose the first few times, and monitor your reaction. Do some research to find out which families of plants you are allergic to. Often, you will also be sensitive to a close relative of the plant. For example, those who suffer from seasonal allergies to ragweed pollen may have a cross sensitivity reaction to the herbs chamomile, goldenrod, marigold, yarrow and alfalfa. A few plants that have been used for centuries for medicinal applications have been found after scientific inquiry to contain potentially hazardous compounds.
Sassafras, used as a relaxing tea and a spring tonic, contains safrole, a chemical that has demonstrated liver toxicity in rats. One cup of sassafras tea may contain 200mg of safrole. Over 50mg of safrole is believed to be dangerous to humans if consumed regularly over an extended period of time. Occasional use as a spring tonic may not be a problem and this actually reflects the true ethnobotanical, traditional use of sassafras by the people of Appalachia. Although comfrey has been touted as a 'cure all' in folk medicine, it contains pyrrolizidine alkaloids, which research has shown to be carcinogenic in rats. However, herbalists continue to use comfrey, especially for an external poutice, with no reported ill effects. Foxglove can cause severe vomiting and may act as a powerful diuretic. It also slows the heartbeat and may be fatal in high doses. The cardiac medication, Digitalis, was originally extracted from the foxglove. The interactions between herbs and prescription /over-the-counter drugs is actually a serious and growing concern. In the past, pharmaceutical drugs were not as yet available to the extent that they are today. In the recent past, many of those people who chose to use herbal therapies proactively decided NOT to use pharmaceutical drugs. As we move into an era where more and more 'mainstream' people, and physicians begin to integrate herbs as part of their treatment protocols, the possibility of negative effects due to drug-herb interactions becomes more of an issue.
One example is the increased use by allopathic physicians of Non-Steroidal Anti-Inflammatory Drugs (acetaminophen or aspirin) as anticoagulants to reduce the risk of blood clots. Unknown to many physicians, a growing number of patients are concurrently being treated or are self medicating with herbs such as garlic, ginger , boswellia and turmeric. The synergistic effects between the drug and herb could potentially create a serious medical condition, creating excessive bleeding from an injury, laceration, dental work or surgery. Naturopathic physicians and professional herbalists are trained to be aware of these kinds of interactions. With the growing interest in herbs, over the counter consumption is becoming more widespread. This is the first time in history that herbs are being used by people with no connection or knowledge about the actual plants. Throughout time, herbs were used as medicine AFTER a visit to the local herbalist, who would consult with the person and put together an individualized prescription, accompanied by suggestions for healthy changes in lifestyle- such as food consumption, exercise, stress reduction and sleep patterns. These same suggestions are given today by Naturopathic physicians, Doctors of Oriental Medicine, professionally certified herbalists or wholistic practitioners, along with herbs. But consumers who decide on their own what herbs to use, may be putting themselves at risk. Using one herb to replace one drug, such as substituting St. John's Wort for Prozac to treat depression, without a change in lifestyle patterns to address the initial cause of the health imbalance may lead to an increase in the incidence of toxicity due to herb/drug interaction. Many botanicals work like certain drugs, but are more subtle or have a slower action. It may be dangerous to rapidly discontinue the use of a drug in lieu of an herb, or to combine the two without first checking with a practitioner who is trained to understand the toxicology and biochemistry of botanicals and the pharmacology of drugs. When used intelligently, along with guidance by a trained professional, most herbal medicines are actually MUCH SAFER than pharmaceutical drugs. In an article in the Journal of the American Medical Association (Jason Lazarou, April 15, 1998), entitled "Incidence of Adverse Drug Reactions in Hospitalized Patients: a meta-analysis of prospective studies", the authors came to the astonishing conclusion that adverse drug reactions are the forth leading cause of death of hospitalized patients in the United States!! Toxicity reports about herbs are for the most part, far and few between. For example there was only one reported death between 1990-1998 related to herbs. (Sherry Torkos, American Journal of Nat. Med., Oct. '98, pg. 23 )